Skip to main content
Log in

Some examples of invariably generated groups

  • Published:
Israel Journal of Mathematics Aims and scope Submit manuscript

Abstract

A group G is invariably generated (IG) if there is a subset SG such that for every subset S′ ⊆ G, obtained from S by replacing each element with a conjugate, S′ generates G. Likewise, G is finitely invariably generated (FIG) if, in addition, one can choose such a subset S to be finite.

In this note we construct a FIG group G with an index 2 subgroup N < G such that N is not IG. This shows that neither property IG nor FIG is stable under passing to subgroups of finite index, answering questions of Wiegold and Kantor-Lubotzky-Shalev. We also produce first examples of finitely generated IG groups that are not FIG, answering a question of Cox.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. J. Alonso, T. Brady, D. Cooper, V. Ferlini, M. Lustig, M. Mihalik, M. Shapiro H. Short, Notes on word hyperbolic groups, in Group Theory from a Geometrical Viewpoint (Trieste, 1990), World Scientific, River Edge, NJ, 1991, pp. 3–63.

    Google Scholar 

  2. M. Bestvina and M. Feighn, Addendum and correction to: “A combination theorem for negatively curved groups” [J. Differential Geom. 35 (1992), no. 1, 85–101], Journal of Differential Geometry 43 (1996), 783–788.

    Article  MathSciNet  Google Scholar 

  3. M. Bestvina and K. Fujiwara, Handlebody subgroups in a mapping class group, in In the Tradition of Ahlfors-Bers. VII, Contemporary Mathematics, Vol. 696, American Mathematical Society, Providence, RI, 2017, pp. 29–50.

    Chapter  Google Scholar 

  4. M. R. Bridson and A. Haefliger, Metric Spaces of Non-positive Curvature, Grundlehren der Mathematischen Wissenschaften, Vol. 319, Springer, Berlin, 1999.

    Book  Google Scholar 

  5. C. Cox, Invariable generation and wreath products. Journal of Group Theory 24 (2021), 79–93.

    Article  MathSciNet  Google Scholar 

  6. J. D. Dixon, Random sets which invariably generate the symmetric group, Discrete Mathematics 105 (1992), 25–39.

    Article  MathSciNet  Google Scholar 

  7. T. Gelander, Convergence groups are not invariably generated, International Mathematics Research Notices 2015 (2015), 9806–9814.

    Article  MathSciNet  Google Scholar 

  8. T. Gelander, G. Golan and K. Juschenko, Invariable generation of Thompson groups, Journal of Algebra 478 (2017), 261–270.

    Article  MathSciNet  Google Scholar 

  9. G. Goffer and N. Lazarovich, Invariable generation does not pass to finite index subgroups, https://arxiv.org/abs/2006.05523.

  10. M. Gromov, Hyperbolic groups, in Essays in Group Theory, Mathematical Sciences Research Institute Publications, Vol. 8, Springer, New York, 1987, pp 75–263.

    Chapter  Google Scholar 

  11. M. Hull, Small cancellation in acylindrically hyperbolic groups, Groups, Geometry, and Dynamics 10 (2016), 1077–1119.

    Article  MathSciNet  Google Scholar 

  12. C. Jordan, Recherches sur les substitutions, Journal de Mathématiques Pures et Appliquées 17 (1872), 351–367.

    MATH  Google Scholar 

  13. W. M. Kantor, A. Lubotzky and A. Shalev, Invariable generation of infinite groups, Journal of Algebra 421 (2015), 296–310.

    Article  MathSciNet  Google Scholar 

  14. O. Kharlampovich and A. Myasnikov, Hyperbolic groups and free constructions, Transactions of the American Mathematical Society 350 (1998), 571–613.

    Article  MathSciNet  Google Scholar 

  15. R. C. Lyndon and P E. Schupp, Combinatorial Group Theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Vol. 89, Springer, Berlin-New York, 1977.

    MATH  Google Scholar 

  16. A. Minasyan, On products of quasiconvex subgroups in hyperbolic groups, International Journal of Algebra and Computation 14 (2004), 173–195.

    Article  MathSciNet  Google Scholar 

  17. A. Minasyan, On quasiconvex subsets of hyperbolic groups, Ph.D. Thesis, Vanderbilt University, Nashville, TN, 2005. https://etd.library.vanderbilt.edu.

    MATH  Google Scholar 

  18. A. Minasyan, On residualizing homomorphisms preserving quasiconvexity, Communications in Algebra 33 (2005), 2423–2463.

    Article  MathSciNet  Google Scholar 

  19. A. Minasyan, Some properties of subsets of hyperbolic groups, Communications in Algebra 33 (2005), 909–935.

    Article  MathSciNet  Google Scholar 

  20. A. Minasyan and P. Zalesskii, One-relator groups with torsion are conjugacy separable, Journal of Algebra 382 (2013), 39–45.

    Article  MathSciNet  Google Scholar 

  21. B. H. Neumann, Groups covered by permutable subsets, Journal of the London Mathematical Society 29 (1954), 236–248.

    Article  MathSciNet  Google Scholar 

  22. A. Yu. Ol’shanskii, On residualing homomorphisms and G-subgroups of hyperbolic groups, International Journal of Algebra and Computation 3 (1993), 365–409.

    Article  MathSciNet  Google Scholar 

  23. A. Yu. Olshanskii, D. V. Osin and M. V. Sapir, Lacunary hyperbolic groups, Geometyr & Topology 13 (2009), 2051–2140.

    Article  MathSciNet  Google Scholar 

  24. D. Osin, Small cancellations over relatively hyperbolic groups and embedding theorems, Annals of Mathematics 172 (2010), 1–39.

    Article  MathSciNet  Google Scholar 

  25. J.-P. Serre, On a theorem of Jordan, Bulletin of the American Mathematical Society 40 (2003), 429–440.

    Article  Google Scholar 

  26. H. Short, Quasiconvexity and a theorem of Howson’s, in Group Theory from a Geometrical Viewpoint (Trieste, 1990), World Scientific, River Edge, NJ, 1991, pp. 168–176.

    Google Scholar 

  27. J. Wiegold, Transitive groups with fixed-point-free permutations, Archiv der Mathemtik 27 (1976), 473–475.

    Article  MathSciNet  Google Scholar 

  28. J. Wiegold, Transitive groups with fixed-point-free permutations. II, Archiv der Mathematik 29 (1977), 571–573.

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgements

The author would like to thank Charles Cox whose talk on the paper [5] motivated this work, and who gave useful comments on a preliminary version of this article. The author also thanks the anonymous referee for many useful suggestions which led to improvements of the exposition.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Ashot Minasyan.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Minasyan, A. Some examples of invariably generated groups. Isr. J. Math. 245, 231–257 (2021). https://doi.org/10.1007/s11856-021-2211-4

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11856-021-2211-4

Navigation